loading page

Thrombotic microangiopathy due to acquired complement factor I deficiency in a male receiving interferon-beta treatment for multiple sclerosis
  • +11
  • sanda mrabet,
  • Rihem Dahmane,
  • Raja Boukadida,
  • Asma Fradi,
  • Narjess Ben Aicha,
  • Wissal Sahtout,
  • Awatef Azzabi,
  • Yosra Guedri,
  • Dorsaf Zellama,
  • Abdellatif Achour,
  • Imen Sfar,
  • Rim Goucha,
  • Nihed Abdessayed,
  • Moncef Mokni
sanda mrabet
Sahloul University Hospital

Corresponding Author:mrabet1sanda@gmail.com

Author Profile
Rihem Dahmane
Sahloul University Hospital
Author Profile
Raja Boukadida
Sahloul University Hospital
Author Profile
Asma Fradi
Sahloul University Hospital
Author Profile
Narjess Ben Aicha
Sahloul University Hospital
Author Profile
Wissal Sahtout
Author Profile
Awatef Azzabi
Author Profile
Yosra Guedri
Sahloul University Hospital
Author Profile
Dorsaf Zellama
Sahloul University Hospital
Author Profile
Abdellatif Achour
Sahloul University Hospital
Author Profile
Imen Sfar
Charles Nicolle Hospital
Author Profile
Rim Goucha
La Marsa Internal Security Forces Hospital
Author Profile
Nihed Abdessayed
Farhat Hached University Hospital of Sousse
Author Profile
Moncef Mokni
Farhat Hached University Hospital of Sousse
Author Profile

Abstract

Interferon-beta, the most widely prescribed medication for multiple sclerosis, is generally considered safe. Nevertheless, rarely serious and/or life-threatening side effects have been reported such as thrombotic microangiopathy. A few mechanisms have been proposed to explain how interferon causes thrombotic microangiopathy, but insufficient immunological studies have been unable to pin this phenomenon down to a single pathophysiologic pathway. We report thrombotic microangiopathy due to acquired complement factor I deficiency in a male receiving interferon-beta treatment for multiple sclerosis. After three years of starting the therapy, the 28-year-old patient presented with malignant hypertension causing seizures, rapidly progressive renal failure requiring hemodialysis, and hemolytic anemia. Corticosteroid and plasma exchange sessions permitted hemolysis control. Nonetheless, the patient remained hemodialysis-dependent. Exploration of the complement system found a complement factor I deficiency whose activity normalized at the control carried out after two years. We concluded that IFNβ treatment may cause complement factor I deficit, which can lead to thrombotic microangiopathy and severe renal failure.
13 Jul 2022Submitted to British Journal of Clinical Pharmacology
14 Jul 2022Submission Checks Completed
14 Jul 2022Assigned to Editor
08 Aug 2022Reviewer(s) Assigned
26 Oct 2022Review(s) Completed, Editorial Evaluation Pending
26 Oct 2022Editorial Decision: Revise Major
20 Nov 20221st Revision Received
21 Nov 2022Submission Checks Completed
21 Nov 2022Assigned to Editor
21 Nov 2022Review(s) Completed, Editorial Evaluation Pending
29 Nov 2022Editorial Decision: Accept